Massachusetts Community Health Centers’ Asthma Educators Collaborative › Forums › Dr. Chris Fanta Forum › "… and now I'm hoarse too"
- This topic has 0 replies, 1 voice, and was last updated 7 years, 3 months ago by Christopher Fanta.
February 8, 2016 at 9:43 pm #176Christopher FantaParticipant
Persons with asthma can have plenty of symptoms that they have to deal with, whether it’s shortness of breath, chest tightness, a noisy chest, or troublesome cough. At the same time nasal allergies can cause a stuffy or drippy nose, sneezing, or frequent throat clearing from post-nasal drip. And then we frequently hear about a hoarse voice. It often comes and goes and can be a considerable frustration, especially for those who do a lot of speaking in their work. The voice quality changes; people notice that your voice doesn’t sound the same, and sometimes it seems like more work to generate a normally loud voice. What is causing this problem on top of everything else?
There are a number of potential causes, just as in persons without asthma, such as trauma from repetitive coughing, gastroesophageal reflux disease (GERD) causing stomach acid to splash onto the vocal cords, or polyps forming along the vocal cords. But an important consideration in persons with asthma is hoarseness as a side effect from use of the medications, inhaled steroids. Examples include the inhaled steroids taken alone (Flovent, Pulmicort, Qvar, Asmanex, Alvesco, and Aerospan) as well as the inhaled steroids taken in combination with long-acting bronchodilator medicines (Advair, Symbicort, and Dulera).
You probably know that it is a good idea to rinse your mouth after using these inhalers in order to prevent a throat infection referred to as “thrush” or oral candidiasis, caused by the yeast, Candida. You cannot, however, rinse down to the level of your vocal cords, which sit behind your “Adam’s apple” in the middle of your neck. Some of the steroid medication that you are inhaling will settle on the vocal cords on its way down onto your bronchial tubes, with the possibility of causing irritation and voice weakness. This is an undesirable effect of the steroid medication – an “inhaled steroid-induced laryngitis.” It is more common when the medication is delivered by metered-dose inhaler rather than dry-powder inhaler, and it is probably more common when the dose of medication is higher. It occurs with all of the inhaled steroids, but not commonly with inhaled bronchodilators alone (such as albuterol), so it seems to be an effect of the medication, not the propellant or powder being inhaled.
No one knows exactly in what way the inhaled steroids affect the vocal cords to cause hoarseness. Some have thought that they cause a weakness of the muscles involved in bringing the cords together during speech; others have thought that there is irritation to the surface membrane that covers the cords. Occasionally, one can find candida infection of the vocal cords. The inhaled steroids do not cause throat cancer or permanent injury to the vocal cords.
Inhaled steroids are the cornerstone of long-term asthma treatment. They reduce symptoms, make the bronchial tubes less hypersensitive to the triggers of asthma, and help to prevent asthma attacks. Their increasingly widespread use is probably the reason for the reduction in asthma hospitalizations and deaths observed in the United States over the last 2 decades. Hoarseness is a frustrating side effect that affects some people who use these highly-effective medicines, even when they are doing everything right in their use.
What can be done? If you can safely omit use of your inhaled steroid for a period of time, your voice quality will return to normal. Sometimes it takes only a few days, sometimes a few weeks. You can try adding a spacer to your metered-dose inhaler or switching from a metered-dose inhaler to a dry-powder inhaler for delivery of your inhaled steroid. There is no good evidence that one inhaled steroid has fewer effects on the voice than any other, although there is some theoretic reasoning to suggest that ciclesonide (Alvesco) might cause less hoarseness. If your hoarseness is severe and persistent, it would be good to have a direct examination of the vocal cords performed by an otolaryngologist (ENT doctor), to exclude alternative reasons for your hoarseness. Meanwhile, we continue to seek better medicines to treat asthma — effective and free of side effects.
- You must be logged in to reply to this topic.